Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 334, NWS North Platte, NE

July 16, 2008Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2008, 6:24 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 6:24 PM MDT (00:24 UTC)
Expired
Jul 16, 2008, 7:14 PM MDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:25 PM MDTHAIL 210 Ne Hyannis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 170024
SVRLBF
NEC031-075-091-170130-
/O.NEW.KLBF.SV.W.0334.080717T0024Z-080717T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM MDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF MULLEN...

* UNTIL 730 PM MDT/830 PM CDT/

* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 16 MILES NORTH OF MULLEN TO 10 MILES NORTH OF CARR
  LAKE TO HYANNIS...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
  MULLEN TO 16 MILES WEST OF MULLEN TO 31 MILES NORTH OF ARTHUR...AND
  MOVING EAST AT 16 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITMAN BY 630 PM MDT...
  CARR LAKE BY 705 PM MDT...
  MULLEN AND BROWNLEE BY 830 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR PORTIONS OF 
CHERRY...HOOKER...GRANT...AND THOMAS COUNTY.

LAT...LON 4233 10053 4211 10086 4190 10090 4189 10201
      4212 10167 4216 10149 4234 10115
TIME...MOT...LOC 0023Z 270DEG 14KT 4228 10108 4211 10133
          4202 10164

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 170049
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT WED JUL 16 2008

NEC031-075-091-170130-
/O.CON.KLBF.SV.W.0334.000000T0000Z-080717T0130Z/
HOOKER NE-GRANT NE-CHERRY NE-
649 PM MDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
MDT/830 PM CDT/ FOR SOUTH CENTRAL CHERRY...NORTHERN GRANT AND
NORTHERN HOOKER COUNTIES...

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF HIGHWAY 97 MILE MARKER 80
TO 8 MILES NORTHEAST OF HIGHWAY 2 MILE MARKER 170 TO WHITMAN...OR
ALONG A LINE EXTENDING FROM 17 MILES NORTH OF MULLEN TO 9 MILES
NORTHWEST OF MULLEN TO 26 MILES WEST OF MULLEN...MOVING EAST AT 5
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CARR LAKE BY 725 PM MDT...
  HIGHWAY 2 MILE MARKER 170 BY 730 PM MDT...

LAT...LON 4233 10053 4211 10086 4190 10090 4189 10201
      4212 10167 4216 10149 4234 10115
TIME...MOT...LOC 0049Z 269DEG 8KT 4228 10095 4211 10120
          4206 10155

$$

BUTTLER
000 
WWUS53 KLBF 170114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT WED JUL 16 2008

NEC031-075-091-170123-
/O.CAN.KLBF.SV.W.0334.000000T0000Z-080717T0130Z/
HOOKER NE-GRANT NE-CHERRY NE-
713 PM MDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...
NORTHERN GRANT AND NORTHERN HOOKER COUNTIES IS CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD 
WEAKENED...HOWEVER...HEAVY RAIN IS STILL LIKELY ACROSS NORTHEASTERN 
GRANT...NORTHWESTERN HOOKER AND PORTIONS OF SOUTH CENTRAL CHERRY 
COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT 
THURSDAY MORNING FOR THE CENTRAL SANDHILLS OF NEBRASKA.



LAT...LON 4233 10053 4211 10086 4190 10090 4189 10201
      4212 10167 4216 10149 4234 10115
TIME...MOT...LOC 0113Z 269DEG 8KT 4228 10088 4211 10113
          4206 10148

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:53 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 3:53 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT WED JUL 16 2008

...FOR SYSTEMS TONIGHT THROUGH THURSDAY NIGHT ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA SHOULD RECEIVE APPRECIABLE RAINFALL...WITH
LOCALLY EXCESSIVE AMOUNTS...

.DISCUSSION...

COVERAGE OF TSTMS THROUGH 00Z LOOKS TO BE ISOLATED WITH NO REAL
FOCUS YET. AFTER 00Z...LLVL JET WILL INCREASE TO 35 TO 40 KTS...WITH
NOSE PUNCHING INTO NCTRL NEBR. POTENTIAL FOR A LARGE MCS TO DROP
SOUTHEASTWARD FROM NCTRL NEBR INTO CNTRL SANDHILLS. POPS NEAR 50
PERCENT FOR CHERRY COUNTY.

BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO 9C IS
SUGGESTIVE OF WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER
VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT.
GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND
EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT.
POPS AT THIS JUNCTURE RANGE FROM 40 TO 70 PERCENT WITH LIKELY POPS
DRAPED ACROSS THE SOUTHEAST.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH SUNDAY. A COOLDOWN INTO THE LOWER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER  90S BY SUNDAY THROUGH
TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS
ACROSS SATURDAY NIGHT WITH A COOLER SUNDAY. GFS CONTINUES TO
MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SATURDAY
NIGHT/SUNDAY...WHILE THE ECMWF IS MORE SUBTLE.
&&

.AVIATION...

A COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST NEBRASKA THIS
EVENING AND BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
TONIGHT. CONVECTION WILL BE SLOW MOVING WITH VFR CONDITIONS THROUGH
KVTN AND KLBF TERMINALS THROUGH 14Z THURSDAY. THE ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE HIGH BASED THIS EVENING WITH BRIEF
REDUCTIONS IN CEILINGS AND VISIBILITIES AS STORMS MOVE ACROSS. AS
THE FRONT MOVES EAST OVERNIGHT BOUNDARY LAYER MOISTURE WILL INCREASE
WITH CLOUD CEILINGS LIKELY MVFR THURSDAY MORNING AT THE KVTN
TERMINAL THAT SHOULD LINGER THROUGH 20Z BEFORE LIFTING IN THE
AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/KECK
Hazardous weather outlook, Jul 16, 2:22 PM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED JUL 16 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-171000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT WED JUL 16 2008 /222 PM MDT WED JUL 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORM EXISTS AS A COLD FRONT MOVES
SLOWLY SOUTHEAST INTO NORTHWEST NEBRASKA. AN UPPER LEVEL
DISTURBANCE MOVING EAST WILL PROVIDE ADDITIONAL LIFT THROUGH THE
EVENING FOR A FEW STORMS TO REACH SEVERE LIMITS NORTHWEST OF A
LINE FROM BRULE IN KEITH COUNTY TO SUTHERLAND IN LINCOLN
COUNTY...TO SPENCER IN BOYD COUNTY. THE PRIMARY THREAT WILL BE
LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE
REMAINDER OF THE OUT LOOK AREA BUT ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT FOR SEVERE THUNDERSTORMS INCREASES ACROSS THE FORECAST
AREA ON THURSDAY AS THE FRONTAL BOUNDARY MOVES SOUTHEAST ACROSS
THE STATE. EARLIEST DEVELOPMENT WILL BE IN THE NEBRASKA PANHANDLE
LATE THURSDAY MORNING OR EARLY AFTERNOON...THEN RAPID EXPANSION IS
LIKELY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE
WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL.

THE FRONT IS THEN EXPECTED TO MAKE ITS WAY NORTHWARD ACROSS
NEBRASKA FRIDAY AND SATURDAY. THEN A SURFACE TROUGH WILL DEVELOP
ON THE HIGH PLAINS. AS A RESULT OF THESE DEVELOPMENTS...THERE IS
THE POSSIBILITY OF THUNDERSTORMS NEARLY EVERY DAY IN WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND ON THURSDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

WFO LBF

In the hours before

Local storm report, Jul 16, 3:50 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             6 N GORDON              42.89N 102.20W
07/16/2008  E0.75 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

BTAYLOR
Local storm report, Jul 16, 4:23 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 WSW MERRIMAN          42.89N 101.79W
07/16/2008  E0.75 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 16, 5:27 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             13 S NENZEL             42.74N 101.10W
07/16/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

TKECK
Local storm report, Jul 16, 6:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             21 NW MULLEN            42.26N 101.33W
07/16/2008  M3.00 INCH       CHERRY             NE   CO-OP OBSERVER

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:47 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Jul 16, 6:54 PM MDTFlash Flood WarningLBFCherry, Grant, Hooker3 hr
Jul 16, 8:40 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan65 min
Jul 17, 12:32 AM MDTSevere Thunderstorm WarningLBFDeuel58 min
Jul 17, 1:29 AM MDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 17, 2:30 AM MDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Jul 17, 2:49 AM MDTFlash Flood WatchLBFCuster, Frontier, Garfield, Hayes, Holt, Lincoln and 2 more24 hr
Jul 17, 12:16 PM MDTFlash Flood WarningLBFCuster3 hr
Jul 17, 1:53 PM MDTFlash Flood WarningLBFGarden105 min
Jul 17, 2:03 PM MDTSevere Thunderstorm WarningLBFHayes57 min
Jul 17, 2:21 PM MDTSevere Thunderstorm WarningLBFFrontier54 min
Jul 17, 2:46 PM MDTFlash Flood WarningLBFHayes3 hr
Jul 17, 3:04 PM MDTFlash Flood WarningLBFFrontier3 hr
Jul 17, 3:12 PM MDTFlash Flood WarningLBFCuster4 hr
Jul 17, 3:49 PM MDTFlash Flood WarningLBFLincoln3 hr
Jul 17, 3:51 PM MDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 17, 4:25 PM MDTFlash Flood WarningLBFLincoln115 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.